Utah, 2013

Flash Flooding and Heat in Utah, July 21 to 24, 2013

July 21 to 24, 2013 · NWS SLC · 8 events in 6 counties and zones

The daily potential for flash flooding was relentless through the middle of July, with multiple flash floods during this period resulting in property damage. In addition, temperatures were hot across southern Utah, with another heat related death occurring near the Arizona border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The daily potential for flash flooding was relentless through the middle of July, with multiple flash floods during this period resulting in property damage. In addition, temperatures were hot across southern Utah, with another heat related death occurring near the Arizona border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 21, 9:15 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 21, 9:15 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT SUN JUL 21 2013

.SYNOPSIS...DRY AIR WILL REMAIN OVER MOST OF UTAH THROUGH MONDAY
WHILE FAR SOUTHERN UTAH REMAINS MOIST. MOISTURE WILL MOVE BACK NORTHWARD
BEGINNING TUESDAY.

&&

.DISCUSSION...HIGH PRESSURE REMAINS CENTERED OVER THE FORECAST
AREA THIS MORNING...RESULTING IN NORTHERLY FLOW ALOFT. THIS IS
KEEPING DRIER AIR...SATELLITE DERIVED PWS GENERALLY IN THE 0.4 TO
0.6 INCH RANGE...OVER THE NORTHERN TWO-THIRDS OF UTAH WHILE
SOUTHERN UTAH SEES PWS OF AROUND 1.0 INCH. MORNING SOUNDING AT
KSLC SHOWS MUCH HIGHER VALUES...BUT THIS DOES NOT AGREE WITH THE
ROOFTOP SENSOR OR SATELLITE VALUES AND DOES NOT MAKE SENSE IN THE
CURRENT PATTERN SO AM THINKING IT IS ANOMALOUS.

SOME HIGH CLOUDS ARE STRETCHED OVER SOUTHERN UTAH IN ASSOCIATION
WITH THE SHORTWAVE MOVING ACROSS NORTHERN ARIZONA. THIS WAVE WILL
CONTINUE EAST TODAY AND MAY INCREASE INSTABILITY JUST A BIT NEAR
THE UT/AZ BORDER. REGARDLESS...SCATTERED CONVECTION SHOULD DEVELOP
WHERE THE DEEPER MOISTURE IS ONCE AGAIN THIS AFTERNOON AND THESE
STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. ISOLATED
FLASH FLOODING IS POSSIBLE...ESPECIALLY WITH STORM MOVEMENT THAT
FAVORS DOWN BASIN PROPAGATION.

LOOKING FOR YET ANOTHER DAY OF VERY WARM TEMPERATURES...ESPECIALLY
FOR NORTHERN AND CENTRAL UTAH WHERE 700 MB TEMPS OF UP TO +18C
WILL ALLOW PARTS OF NORTHERN UTAH TO SEE HIGH TEMPERATURES IN THE
LOWER 100S. MAXES SHOULD ONCE AGAIN BE UP TO 10F ABOVE SEASONAL
NORMS...THOUGH GENERALLY JUST BELOW RECORD LEVELS. MODELS INDICATE
ADDITIONAL WARMING OF THE AIRMASS MONDAY AND TUESDAY AS THE RIDGE
SHIFTS EASTS...AND HIGHS WILL APPROACH RECORD LEVELS FOR THE EARLY
PART OF THE UPCOMING WEEK.

GLOBAL MODELS STILL INDICATE DEVELOPING SOUTHERLY FLOW ON THE WEST
SIDE OF THE RIDGE WILL ALLOW MONSOONAL MOISTURE TO SPREAD BACK
NORTHWARD TUESDAY AND WEDNESDAY...THOUGH LATEST MODEL RUNS ARE
MUCH LESS AGGRESSIVE WITH REGARD TO THE NORTHWARD EXTENT OF THIS
DEEP MOISTURE. YESTERDAYS MODEL RUNS HAD PWS IN EXCESS OF 1.0 INCH
UP TO THE UT/ID BORDER...WHILE THE 12Z RUNS DO NOT EXTEND SUCH
VALUES PAST CENTRAL UTAH.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...SOUTHERLY WINDS AT THE SLC TERMINAL WILL SHIFT TO THE
NORTHWEST BETWEEN 17-19Z...OTHERWISE VFR CONDITIONS WILL OCCUR
THROUGH THE TAF PERIOD.

&&

.FIRE WEATHER...HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE WESTERN
UNITED STATES THROUGH EARLY NEXT WEEK. THIS WILL KEEP A DRY AND VERY
HOT AIRMASS ACROSS MUCH OF THE REGION THROUGH TUESDAY. ENOUGH
MOISTURE WILL REMAIN ACROSS FAR SOUTHERN UTAH TO ALLOW FOR A
CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT
WEEK. MOISTURE WILL RETURN TO CENTRAL AND NORTHERN UTAH, TUESDAY AND
WEDNESDAY, RESPECTIVELY. THIS WILL BRING THE THREAT OF THUNDERSTORMS
TO MUCH OF THE AREA. DEPENDING ON THE DEPTH OF THIS MOISTURE
SURGE...DRY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN HALF
OF UTAH TUESDAY NIGHT INTO THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION/FIRE WEATHER...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 21, 2:27 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 AM MDT SUN JUL 21 2013

UTZ001>016-019>021-517-518-WYZ021-221100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
327 AM MDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BRING LOCALIZED HEAVY RAINFALL TO
SOUTHERN UTAH AGAIN THIS AFTERNOON AND EVENING. ISOLATED FLASH
FLOODING IS POSSIBLE...PRIMARILY WITHIN SLOT CANYONS AND NORMALLY
DRY WASHES.

FURTHER NORTH...HIGH PRESSURE WILL CONTINUE TO BRING ABOVE NORMAL
TEMPERATURES TO NORTHERN AND CENTRAL UTAH...WITH MANY VALLEY
LOCATIONS APPROACHING OR EXCEEDING THE 100 DEGREE MARK THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS
SOUTHERN UTAH THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND
ISOLATED FLASH FLOODING WILL REMAIN POSSIBLE. THIS MOISTURE IS
EXPECTED TO SPREAD NORTHWARD AND ENCOMPASS THE REMAINDER OF THE
OUTLOOK AREA BY WEDNESDAY.

HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH TUESDAY
ACROSS MUCH OF THE OUTLOOK AREA...WITH TEMPERATURES NEAR OR ABOVE
100 DEGREES IN MOST VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 21, 9:50 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      3 ENE WASHINGTON        37.16N 113.45W
07/20/2013                   WASHINGTON         UT   FIRE DEPT/RESCUE

            FLOODING REPORTED ACROSS THE CORAL CANYON SUBDIVISION,
            MAINLY STREET FLOODING, BUT SOME LANDSCAPING IMPACTED.
            WATER FLOWED ACROSS I-15 AND INTO THE SUBDIVISION.

0600 PM     FLASH FLOOD      1 NE WASHINGTON         37.14N 113.49W
07/20/2013                   WASHINGTON         UT   FIRE DEPT/RESCUE

            FLOODING REPORTED ALONG WASHINGTON PARKWAY.

&&

HOSENFELD

The radar

The Cedar City radar (KICX), 116 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 heat. Local standard time, as filed.

Heat, South Central Utah

When
July 21, 12:00 PM MST to July 22, 6:00 PM MST
Where
South Central Utah forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

Hot temperatures returned to southern Utah in late July, and another heat-related death occurred at The Wave, a popular hike near the Utah/Arizona border. A 27-year-old Arizona woman was hiking The Wave with her husband on July 22, when they got lost and spent several hours trying to find their way back to their vehicle. Around 2 p.m., the woman collapsed, and her husband left to get help. When help arrived, she was already in cardiac arrest, and she passed away that afternoon, as emergency responders were unable to revive her.

Flash Flood, Garfield

When
July 21, 3:00 PM MST to 6:00 PM MST
Where
Garfield County, 2.67 mi NE of Escalante to 7.51 mi WSW of Escalante Muni Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.801, -111.571

Flash flooding was reported along the Alvey Wash and other smaller tributaries of the Escalante River.

Flash Flood, Washington

When
July 22, 6:10 PM MST to 7:10 PM MST
Where
Washington County, 3.35 mi SSE of Zion National Park to 1.12 mi ESE of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.335, -112.977

Flash flooding occurred in Zion National Park, with the largest reported flash floods in Mystery Canyon and the Narrows. A group of people became stranded in Mystery Canyon during the flood, and had to be rescued by park rangers.

Flash Flood, Wayne

When
July 24, 1:26 PM MST to 2:26 PM MST
Where
Wayne County, 3.68 mi NW of Fruita to 3.08 mi NNW of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.311, -111.305

Flash flooding occurred in multiple locations in Capitol Reef National Park. Sulphur Creek experienced flooding, and water also flowed through the Grand Wash and over State Route 24.

Flash Flood, Wayne

When
July 24, 2:40 PM MST to 3:40 PM MST
Where
Wayne County, 0.54 mi W of Lyman to 0.76 mi SW of Lyman
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.400, -111.590

Heavy rain in Lyman led to a canal breach. Water then flowed into the basement of a home, with water as deep as 8 feet. The basement was seriously damaged, and the personal property inside the basement was a total loss.

Flash Flood, Emery

When
July 24, 3:04 PM MST to 4:04 PM MST
Where
Emery County, 6.59 mi NW of Mohrland to 9.36 mi S of Mohrland
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
39.532, -111.114

Rain over the Seeley Fire burn scar led to a few mudslides, with mud and debris crossing State Route 31. However, the flow was not enough to close the road.

Flash Flood, Garfield

When
July 24, 4:35 PM MST to 5:35 PM MST
Where
Garfield County, 24.37 mi WSW of Bullfrog to 13.6 mi ESE of Escalante Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.393, -111.144

Flash flooding was reported in Choprock Canyon after heavy rainfall.

Flash Flood, Kane

When
July 24, 7:00 PM MST to 8:00 PM MST
Where
Kane County, 4.53 mi SE of Glen Canyon to 3.62 mi ESE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.038, -111.607

A flash flood was reported along Wahweap Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, South Central Utah2013-07-2227FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469659, 469816, 469820, 469822, 469828, 469829, 469835, 469840.